Michigan, 2019

Lake-Effect Snow in Michigan, November 7 to 8, 2019

November 7 to 8, 2019 · NWS APX · 4 events in 4 counties and zones

Heavy lake effect snow developed into parts of northwest lower Michigan, including the Traverse City area. Snowfall rates of 1 to 2 inches per hour occurred in the stronger lake effect snow bands on the night of the 7th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Heavy lake effect snow developed into parts of northwest lower Michigan, including the Traverse City area. Snowfall rates of 1 to 2 inches per hour occurred in the stronger lake effect snow bands on the night of the 7th. By morning of the 8th, 16 inches of new snow had fallen in Fife Lake, 12 inches in Mancelona, 11 inches in Kalkaska, and 9 inches near Greilickville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 7, 10:51 AM EST, 9 minutes earlier.

Area forecast discussion, Nov 7, 10:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1051 AM EST Thu Nov 7 2019

.UPDATE...
Issued at 1051 AM EST Thu Nov 7 2019

Colder air continues to spread into the western Great Lakes this
morning on northwest flow ahead of strong surface high pressure
over the midwest. Lake aggregate troughing evident across the
region, stretching from southern Lake Superior and down through
northern Lake Huron. Strongest low level convergence and best
multi-banded lake snow showers thus far this morning are focused
just south of the lake aggregate trough axis into the snow belt of
northwest Lower Michigan. Also getting some decent banding into
the tip of the mitt...and a nice band hugging the Lake Huron
shoreline from Rogers City to Presque Isle.

Typical lake effect snows with transient pockets of 1/4SM
visibilities and likely inch per hour snowfall rates. But similar
to the last few days, accumulations are getting offset by temps
running 25F to 30F and the early November sun...especially on
roadways per area webcams.

Through the rest of today: Lake aggregate troughing will more or
less remain in place, maintaining strongest convergence and best
lake banding into NW Lower Michigan, pretty much where it is now.
Strong surface high pressure will continue to edge into the region
and eventually veer winds more NNW and focus heaviest banding into
the Grand Traverse Bay region as we head into tonight. But until
then, several counties just outside the advisory areas will see
periodic heavier snow showers through the afternoon. So, grappling
with adding another layer of counties to the advisory at least
through the afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 239 AM EST Thu Nov 7 2019

Impactful weather: Significant accumulations of snow today through
tonight focused around the GTV Bay region. Numerous advisories to be
issued.

Pattern synopsis and forecast:

Upper level troughing was seen from central Canada down through the
mid and upper Mississippi valleys and the Great Lakes early this
morning. One shortwave was pushing east through the Ontario/Quebec
border, while another was digging SE toward the Dakotas. This was
helping sfc troughing from eastern Lake Superior to the Leelanau
Peninsula gradually sink southward with time. The convective BL
average flow up to 8-9kft inversion heights, was backed a bit WNW
ahead of this trough in eastern upper, with decent lake effect snows
impacting primarily Chippewa county. These lower level winds were a
bit more anticyclonic attm across NW lower (more out of the NW), and
there was just some rather disorganized weak LES (flurries) coming
into NW lower, with a more pronounced drier and inverted V look to
the convective BL. The synoptic snows from yesterday were pretty
much all out of Gladwin/Arenac, a result of low pressure pushing
through DTX.

The aforementioned sfc trough will continue to drop south and into
nrn lower Michigan today into this evening, aided by the wave from
the Dakotas continuing to dig SE and sharpen up the overall upper
troughing. This will push any WNW/NW snow bands westward with time,
with a high likelihood of there being increased snowfall intensity
due to increasing low level convergence and a growing moisture tap
from Lake Superior. While fetch lengths decrease in more northerly
low level flow across eastern upper, with lowered inversion heights
down to around 6kft or so, things will really get going in NW lower.
Increased moisture flux in longer fetch lengths and increasing
inversion heights to greater than 10kft are quite impressive for the
development of strong convection, especially as low level
convergence increases with the approach of the trough. There is some
uncertainty in the data about how far west the bands of snow will
reach, but the maximum convergence is expected west of Interstate
75, and especially along and west of US-131. This is where the
heaviest snowfall totals are expected. The greatest snows are
expected this afternoon and this evening, with totals of 4-8 inches.
Locally, would not be surprised at all to see in excess of a foot.
Problem is, there is too much uncertainty in how this all plays out.
Will have to keep a sharp eye on radar through the day to keep ahead
of things. For the late night hours, the convergence is weakened,
and we look to go back to more traditional NNW/NW LES.

So, all that said, will have numerous Winter Weather Advisories
primarily along and west of US 131, focused in Grand Traverse,
Leelanau, Antrim, Kalkaska and Wexford counties. As far as western
areas of Chippewa and Mackinac counties of eastern upper, going to
have to watch radar over the next few hours to ensure snow bands
start pushing west of there, or else may have to have advisories
there into the morning.

Highs today will be in the lower half of the 30s. Lows tonight in
the teens to lower half of the 20s.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 239 AM EST Thu Nov 7 2019

High Impact Weather Potential: Lingering, mainly light, lake effect
snow showers Friday. Potential for accumulating lake enhanced snow
late Friday night - Saturday, especially across the northern third
of the forecast area.

Pattern synopsis/forecast: Well-advertised longwave troughing is
expected to remain in place across the eastern half of the nation
through the upcoming weekend. While incoming surface high pressure
Friday will gradually shut down lake effect processes, more wintry
precip is possible across parts of northern Michigan by late Friday
night into Saturday as an embedded mid-level shortwave and attendant
area of strengthening low pressure are expected to trek across the
northern tier of the Great Lakes into Ontario.

Primary forecast concerns/challenges: Snow chances and amounts
through the forecast period.

By Friday morning, ongoing lake effect snow showers are expected to
be targeting NNW flow snow belts, primarily across near the Grand
Traverse Bay region, although with less intensity than Thursday
afternoon/night. Low level winds are expected to be gradually
backing more westerly and eventually southwesterly through the day
Friday owing to strengthening warm air advection tied to
aforementioned high pressure passing by to our south across the Ohio
Valley. As a result, lake effect processes/support are expected to
wane through the day and as a result, little to no additional
accumulation is expected through this time frame. Cold temps
continue across the region with highs in the upper 20s to low 30s
across northern Michigan...some 15 or so degrees below normal.

Attention then transitions to the late Friday night through Saturday
time frame as aforementioned low pressure spins up across the
northern Plains/southern Manitoba before sliding east into Ontario.
Increased synoptic support and moisture locally should yield another
round of increased snow chances, most notably in southwest flow snow
belts where snow may be locally heavy at times given increased lake
contribution from a nearly 200 mile long fetch across Lake Michigan.

Confidence isn't too high at this point with respect to timing of
the best snow chances and resultant accumulations as many
deterministic and ensemble guidance members vary as much 6-12 hours
with bringing the best overall support into northern Michigan. Worth
monitoring future outlooks however for what has the potential to be
another early season impactful snow event for some across the Tip of
the Mitt into eastern upper.

Low temperatures Friday range from the upper teens and low 20s
inland to the mid-upper 20s elsewhere before rebounding into the mid
and even some upper 30s during the day Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 239 AM EST Thu Nov 7 2019

High impact weather potential: Occasional lake effect snow chances
continue with the greatest chance late in the weekend into early
next week.

While isolated to scattered snow showers may continue to dot the map
from time to time Friday night through Saturday, a relative reprieve
from the active weather is expected through this time frame.
However, attention quickly transitions to the Saturday night through
early next week time frame as latest trends suggest amplified
troughing dropping out of Canada bringing an arctic front screaming
across the region leading to renewed snow chances followed by
potentially the coldest air of the season to date by early next
week...of course which would be accompanied by additional lake
effect snow chances. Stay tuned as the landscape could get painted
white in a hurry by early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM EST Thu Nov 7 2019

Lake effect snow showers with periodic MVFR CIGS and reduced VSBYS
will be around all airports through the TAF period. These snow
showers are expected to increase in intensity and shift more into
the GTV Bay region this afternoon and evening. This will bring
potentially significant snowfall and IFR CIGS/VSBYS to primarily
TVC. Intensities are expected to drop off late in the TAF period,
but still continue to roam around all airports. Snow ratios will be
around 18:1 during peak intensity which again is this afternoon and
evening around TVC, when snowfall rates are expected to exceed an
inch per hour at times.

Primarily NW through the day, and gusty at MBL today, possibly at
times at TVC.

&&

.MARINE...
Issued at 239 AM EST Thu Nov 7 2019

Some changes in the advisories. A sfc trough will sink south through
many of the nearshore waters through the day, resulting in a much
lighter than previously expected low level wind flow. Will be ending
advisories over all of Whitefish Bay and Lake Huron, but keeping
several over Lake Michigan. Those will end by Friday as higher
pressure swings through the region. Winds pick back up Friday night
into Saturday for likely more needed advisories.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 5 AM EST Friday for MIZ020-021-
     025>027-031>033-099.
     WINTER WEATHER ADVISORY until 9 AM EST this morning for MIZ086.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 5 AM EST Friday for LMZ323-342-
     344>346.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Nov 7, 3:13 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
313 AM EST Thu Nov 7 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-080815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
313 AM EST Thu Nov 7 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Heavier lake effect snow bands will impact parts of eastern upper
Michigan through this morning before the heaviest snow transitions
to sections of northwest lower Michigan through tonight. Please
see ongoing Winter Weather Advisories for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional periods of lake effect snow will continue at times, most
notably Saturday night through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
precipitation amounts to the National Weather Service. Reports
may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Nov 7, 8:02 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Gaylord MI
802 AM EST Thu Nov 7 2019

MIZ018-024-071700-
Presque Isle-Alpena-
Including the cities of Rogers City and Alpena
802 AM EST Thu Nov 7 2019

...Lake effect snow this morning...

A band of heavier lake effect snow will continue to hug the Lake
Huron shoreline from Rogers City, to Presque Isle and northeast
Alpena county, which includes the U.S. 23 corridor. Within that
area, expect periodic low visibilities, and snowfall rates
approaching an inch per hour.
Local storm report, Nov 7, 10:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1031 AM EST THU NOV 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     SNOW             4 NW BOYNE CITY         45.22N 85.01W
11/07/2019  M5.5 INCH        CHARLEVOIX         MI   PUBLIC

0800 AM     SNOW             1 ESE MANCELONA         44.90N 85.05W
11/07/2019  M5.0 INCH        ANTRIM             MI   COCORAHS

            COCORAHS STATION MI-AT-6 MANCELONA 0.5 ESE.

0800 AM     SNOW             5 ENE ARCADIA           44.53N 86.13W
11/07/2019  M4.1 INCH        BENZIE             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BEUM4 BEULAH 7 SSW.

0800 AM     SNOW             5 S BENZONIA            44.54N 86.11W
11/07/2019  M3.7 INCH        BENZIE             MI   COCORAHS

            COCORAHS STATION MI-BZ-1 BENZONIA 5.3 S.

0830 AM     SNOW             2 NNW EAST JORDAN       45.19N 85.15W
11/07/2019  M3.5 INCH        CHARLEVOIX         MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION EJNM4 EAST JORDAN 2
            NW.

0800 AM     SNOW             3 SW OMER               44.01N 83.90W
11/07/2019  M3.5 INCH        ARENAC             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION STAM4 STANDISH 4 NE.

0800 AM     SNOW             4 WNW WELLSTON          44.23N 86.04W
11/07/2019  M3.5 INCH        MANISTEE           MI   COCORAHS

            COCORAHS STATION MI-MN-6 WELLSTON 3.9 WNW.

0800 AM     SNOW             2 W SAULT STE. MARIE    46.49N 84.40W
11/07/2019  M3.0 INCH        CHIPPEWA           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SSMM4 SAULT STE.
            MARIE.

&&

FEF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
November 7, 11:00 AM EST to November 8, 7:00 AM EST
Where
Leelanau forecast zone
Reported by
Broadcast Media
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
November 7, 11:00 AM EST to November 8, 7:00 AM EST
Where
Antrim forecast zone
Reported by
Broadcast Media
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
November 7, 11:00 AM EST to November 8, 7:00 AM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
November 7, 11:00 AM EST to November 8, 3:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Broadcast Media
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865662, 865663, 865664, 865665.